Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 100, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2008, 8:33 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2008, 8:33 PM MDT (02:33 UTC)
- Expired
- Oct 13, 2008, 11:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 140233 FFWMAF NMC025-140530- /O.NEW.KMAF.FF.W.0100.081014T0233Z-081014T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 833 PM MDT MON OCT 13 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 1130 PM MDT * AT 825 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED HEAVY RAINFALL OVER SOUTHWESTERN LEA COUNTY. OVER 3 INCHES OF RAINFALL HAS FALLEN OVER THESE AREAS SINCE 630 PM MDT. A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEASTWARD AT 20 MPH OVER THESE AREAS. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL WILL BE POSSIBLE...WHICH WILL LIKELY RESULT IN FLASH FLOODING. * THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN LEA COUNTY. ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. LAT...LON 3229 10370 3220 10333 3201 10331 3202 10371 $$
1 follow-up statement
000 WGUS74 KMAF 140339 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1039 PM CDT MON OCT 13 2008 NMC025-140530- /O.CON.KMAF.FF.W.0100.000000T0000Z-081014T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA- 939 PM MDT MON OCT 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR SOUTHWESTERN LEA COUNTY... AT 935 PM MDT...NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUED TO MOVE OVER THE WARNED AREA. STORM TOTAL PRECIPITATION ESTIMATES SUGGEST THAT AS MUCH AS 3 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS PORTIONS OF SOUTHWESTERN LEA COUNTY. SINCE ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT MDT...THE ADDITIONAL RAINFALL WILL COMPOUND THE CURRENT FLOODING SITUATION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3229 10370 3220 10333 3201 10331 3202 10371 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 8:31 PM MDT, 2 minutes earlier.
Area forecast discussion, Oct 13, 8:31 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
931 PM CDT MON OCT 13 2008
.UPDATE...
SEE UPDATED DISCUSSION BELOW.
&&
.DISCUSSION...
MUCH TO BE CONCERNED ABOUT IN THE NEAR TERM AS THE AFTERNOON HAS
SHAPED UP TO BE QUITE ACTIVE. FIRST THINGS FIRST HOWEVER AS PERSISTENT
CONVECTIVE ACTIVITY LOCATED ACROSS PORTIONS OF SE NEW MEXICO AND
UPPER TRANS PECOS HAS RESULTED IN SEVERAL SEVERE WARNINGS...WITH
ACTIVITY QUICKLY TRANSITIONING TO A FLOOD CONCERN AS THE EVENING
HAS CONTINUED ON. THIS ACTIVITY CONTINUES TO FIRE ALONG THE MAIN
SOUTHWARD MOVING COLD FRONT WHICH IS BEING ENHANCED BY A BOUNDARY
INTERSECTION WITH A SFC CONFLUENT ZONE/TROUGH THAT HAS REMAINED
ORIENTED NORTH-SOUTH ACROSS THE TRANS PECOS REGION THROUGH THE
AFTERNOON EVENING. FURTHER TO THE SOUTH...ROBUST CONVECTIVE
ACTIVITY NOTED ON IR IMAGERY THIS EVENING ACROSS NORTHERN
MEXICO...WITH A RATHER STRONG CELL NOTED JUST SOUTH OF LAJITAS
ATTM. IN RESPONSE TO RECENT RADAR TRENDS IN NOTED COOLING VIA IR
SHOTS FROM MULTIPLE NORTHEASTWARD PROPAGATING CELLS OVER NORTHERN
MEXICO...HAVE DECIDED TO UP POPS ACROSS THE RIO GRANDE VLY TO
LIKELY CATEGORY. OBVIOUSLY IF CURRENT TRENDS CONTINUE...EXCESSIVE
RUNOFF MAY POSE ADDITIONAL FLOODING CONCERNS TO THE ALREADY
SWOLLEN RIVER BASIN. FURTHER TO THE NORTH...COLD FRONT CONTINUING
TO PLOW THROUGH THE PERMIAN BASIN...UPPER TRANS PECOS...AND
NORTHERN W. TX MOUNTAINS WITH UPPER 40S TO LOWER 50S NOTED ACROSS
THE IMMEDIATE KLBB AREA. THUS FEEL COLD AIR IS WELL ON ITS WAY AND
HAVE ADJUSTED TEMPS DOWN ACCORDINGLY. NEW ZONES TO BE POSTED
SHORTLY.
&&
32
.PREV DISCUSSION... /ISSUED 645 PM CDT MON OCT 13 2008/
AVIATION...
VFR TO MVFR CEILINGS CAN BE EXPECTED AHEAD OF THE COLD
FRONT...HOWEVER MVFR TO IFR CEILINGS ARE EXPECTED AFTER THE
PASSAGE OF THE COLD FRONT. WITHIN THE NEXT FEW HOURS THE WIND IS
EXPECTED TO SHIFT AND COME FROM THE NORTH AND REMAIN ELEVATED FOR
THE NEXT SEVERAL HOURS. SHOWERS AND THUNDERSTORMS ARE EXPECTED
INTERMITTENTLY THROUGHOUT THE TAF PERIOD. SOME AREAS MAY SEE
VISIBILITY RESTRICTIONS AFTER THE PASSAGE OF THE FRONT DUE TO RAIN
AND/OR FOG.
PREV DISCUSSION... /ISSUED 207 PM CDT MON OCT 13 2008/
DISCUSSION...
WELL DEFINED COLD FRONT MOVING INTO NRN CWFA THIS PM WITH 3HR MSLP
RISES WEAKENING BUT STILL SUPPORTING SOME SWD MOMENTUM. SW FLOW
WILL HAVE POSITIVE FEED BACK ON FRONT...AS OVERRUNNING DEVELOPS IN
WAKE OF FRONT PRECIP WILL INCREASE WHICH IN TURN WILL COOL AIR
AIDING IN CONTINUED SWD MOVEMENT OF FRONT. DGEX HAD GOOD HANDLE ON
THIS DAYS AGO AND NAM CONTINUES THIS TREND WITH FARTHEST S
POSITION AND COLDEST TEMPS. NAM/GFS 5H HEIGHTS INDICATE MINOR
SHRTWV TROF IN SW MID LEVEL FLOW WILL AID IN PRECIP DEVELOPING
ACRS S PLAINS/LOW ROLLING PLAINS OVERNIGHT. PRECIP CHANCES WILL
INCREASE FARTHER S INTO PB OVERNIGHT...BUT HEAVIEST RAIN AND
HIGHEST CHANCES WILL PROBABLY BE N OF CWFA. STILL HAVE OPTED TO
INCREASE POPS TONIGHT/TUE. OVERRUNNING/UPSLOPE FLOW WILL KEEP LOW
CLOUDS ENTRENCHED AND SEE THIS AS OPPORTUNITY FOR IMPROVEMENT OVER
GUIDANCE. 5H LOW WILL START ITS MOVE E LATE TUES AND TROF AXIS
WILL TRAIL SWWD BEING SLOW TO MOVE E OF CWFA AND WILL NEED TO KEEP
POPS UP IN THE FAR W AND MOVE THEM EWD INTO EARLY WED. AS 5H LOW
MOVES E INTO THE CNTRL PLAINS EARLY WED A SECONDARY SURGE OF COLD
AIR/RE-ENFORCING HIGH PRESSURE WILL MOVE S THRU W TX AND WILL
AGAIN TAKE A SHOT AND IMPROVING OVER GUIDANCE BY UNDERCUTTING IT.
LOW CLOUDS WILL ATTEMPT TO HOLD IN ESPECIALLY FROM MAF S WHERE
UPSLOPE AND MOIST ADVECTION WITH SE 85H WINDS REMAIN IN PLACE.
FARTHER NW LEE TROF WILL FORM ACRS NM AS SHRTWV TROF MOVES THRU
COLORADO THUR. MID LEVEL RIDGING WILL QUICKLY DEVELOP FRI BUT BE
RATHER SHORT-LIVED MOVING E SAT WITH W-SW MID LEVEL FLOW SUN.
ECMWF/GFS STARTS TO DIVERGE WITH FLOW AMPLIFYING MORESO ON MON
WITH MID LEVEL TROF. NEEDLESS TO SAY WARMING TREND WILL OCCUR
THUR-MON. EVEN THOUGH IT BE WARMING DWPNTS ARE FCST TO REMAIN
GENERALLY IN THE 50S SO MORNING LOWS WILL TEND TOWARD THE MILD
SIDE THUR-MON.
HYDROLOGY...
MINOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM PRESIDIO THROUGH
THE BIG BEND REGION. RIVER LEVELS AT PRESIDIO HAVE BEEN SLOWLY
FALLING. THE LATEST RIVER FORECASTS CONTINUE TO CALL FOR DECLINE IN
RIVER LEVELS OVER THE NEXT SEVERAL DAYS. HOWEVER...LEVELS SHOULD
REMAIN IN/NEAR MINOR FLOOD FROM PRESIDIO TO RIO GRANDE VILLAGE
AND GIVEN THE CONTINUED RELEASES FROM LUIS LEON RESERVOIR...THE
FLASH FLOOD WATCH WILL REMAIN IN EFFECT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 81 51 60 56 / 40 60 50 30
CARLSBAD NM 83 50 56 50 / 20 60 50 40
DRYDEN TX 84 64 79 62 / 20 40 20 20
FORT STOCKTON TX 85 59 74 57 / 20 40 30 30
GUADALUPE PASS TX 80 48 58 47 / 20 50 40 30
HOBBS NM 82 47 54 50 / 40 70 60 40
MARFA TX 81 54 73 55 / 20 40 30 30
MIDLAND INTL AIRPORT TX 84 52 60 57 / 30 60 50 30
ODESSA TX 84 52 60 57 / 30 60 50 30
WINK TX 84 55 62 55 / 30 50 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 8 AM CDT TUESDAY FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY.
&&Hazardous weather outlook, Oct 13, 12:59 PM MDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 159 PM CDT MON OCT 13 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 159 PM CDT MON OCT 13 2008 /1259 PM MDT MON OCT 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL PUSH SOUTHWARD ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS EVENING AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT FOLLOWING THE PASSAGE OF THE COLD FRONT. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE TONIGHT...MAINLY ACROSS THE NORTHERN PERMIAN BASIN AND LEA COUNTY NEW MEXICO. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING. WATER RELEASES FROM LUIS LEON RESERVOIR IN MEXICO WILL CONTINUE TO RESULT IN FLOODING ALONG THE RIO GRANDE FROM PRESIDIO TO RIO GRANDE VILLAGE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND OR THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE REGION TUESDAY AND WEDNESDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY TUESDAY MORNING. FLOODING IS ALSO EXPECTED TO CONTINUE ACROSS THE RIO GRANDE VALLEY DUE TO CONTINUED RELEASES FROM LUIS LEON RESERVOIR IN MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 13, 6:49 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 749 PM CDT MON OCT 13 2008 TXZ079-080-140130- PRESIDIO VALLEY-MARFA PLATEAU- 749 PM CDT MON OCT 13 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PRESIDIO COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF ADOBES AT 749 PM CDT...MOVING NORTH AT 19 MPH. GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 6:37 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 28 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.